Alert archive / Tennessee / Flash Flood Warnings in 2022

Flash Flood Warning 1, NWS Nashville, TN

February 22, 20224 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Feb 22, 2022, 7:06 PM CST for 4 counties in Tennessee. It was in force for 114 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 22, 2022, 7:06 PM CST (01:06 UTC)
Expired
Feb 22, 2022, 9:00 PM CST
In force
114 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Giles County, TN, Lawrence County, TN, Marshall County, TN, Wayne County, TN

The radar

The Northeast Alabama radar (KHTX), 91 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 22, 7:50 PM CSTFLASH FLOOD4 Wnw Minor Hill, TNSEVERAL ROADS FLOODED AND CLOSED ACROSS SOUTHERN LAWRENCE COUNTY NEAR LEOMA, INCLUDING MOUNT ZION ROAD, IDAHO ROAD AND KELTON ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2022-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2022-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
507 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

892 
WGUS54 KOHX 230106
FFWOHX
TNC055-099-117-181-230300-
/O.NEW.KOHX.FF.W.0001.220223T0106Z-220223T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
706 PM CST Tue Feb 22 2022

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Giles County in middle Tennessee...
  Lawrence County in middle Tennessee...
  Southern Marshall County in middle Tennessee...
  Southeastern Wayne County in middle Tennessee...

* Until 900 PM CST.

* At 706 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Lawrenceburg, Pulaski, Loretto, Collinwood, Ardmore, Cornersville, 
  St. Joseph, Elkton, Minor Hill, Ethridge, Goodspring, Leoma, 
  Prospect, Westpoint, Frankewing and Iron City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3500 8774 3518 8776 3537 8706 3538 8662
      3536 8660 3533 8660 3531 8668 3525 8675
      3526 8683 3499 8684

FLASH FLOOD...RADAR INDICATED

$$

Rose
1 follow-up statement
090 
WGUS74 KOHX 230257
FFSOHX

Flash Flood Statement
National Weather Service Nashville TN
857 PM CST Tue Feb 22 2022

TNC055-099-117-181-230307-
/O.EXP.KOHX.FF.W.0001.000000T0000Z-220223T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Giles TN-Lawrence TN-Marshall TN-Wayne TN-
857 PM CST Tue Feb 22 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 9 PM CST THIS EVENING FOR 
GILES, LAWRENCE, SOUTHERN MARSHALL AND SOUTHEASTERN WAYNE COUNTIES...

The heavy rain has ended. Additional flooding is no longer expected 
to pose a threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 600 AM CST Wednesday for a 
portion of Middle Tennessee.

LAT...LON 3500 8774 3518 8776 3537 8706 3538 8662
      3536 8660 3533 8660 3531 8668 3525 8675
      3526 8683 3499 8684

$$

Rose

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 5:53 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Feb 22, 5:53 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
553 PM CST Tue Feb 22 2022

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Showers and thunderstorms developed far earlier than CAMs/long
term models suggested late in the day yesterday, with a line of
storms running on outflow from earlier convection before sunrise.
CAMs continue to struggle initiating on existing convection, and
since showers and storms ran through the area much earlier,
instability and warmer surface temps never materialized. However,
ahead of the line of showers and storms, some warmer air and
instability does exist, so the threat of damaging wind gusts from
storms is not out of the question. The main threat remains though,
and thats flooding. A steady rainfall after the initial heavy rain
continues this afternoon, and additional development will continue
ahead of the cold front now through the overnight hours as the
front moves through. This will keep the flooding threat going,
especially if any stronger updrafts develop, but even a steady
moderate rain will be impactful to area creeks and rivers, as well
as keep the soil drenched for the next round of rain moving in
later on Wednesday.

After a brief dry period Wednesday afternoon, the next round of
rain will come in with shortwave activity aloft ahead of the
larger trough in the western US. A warm front looks to move north
and potential stall just to the north in KY or over northern
zones. All models place the highest rainfall amounts north of
I-40, where another 2 to 4 inches on top of what falls this
afternoon and overnight. The rest of the mid state looks to get
another 1 to 3 inches, but any shift in the warm front or even
timing of the cold front moving through late Thursday into Friday.
There may be enough moisture left over Friday morning for some
snow to mix in on the backside of the precip, but dont have any
accumulation in as there shouldnt be much snow and the ground
should be warm enough to prevent even a dusting.

Temps will cool Friday onward, and another Plains trough looks to
impact the mid state Saturday night into Sunday. There may be a
window for some sleet/freezing rain, but its still too early to
make the call on precip type. Right now have the event starting
out as rain late Saturday, transitioning to a rain/snow mix as
well as some snow in the northern zones. Have very light
accumulations in, but will need to see more cold air moving in
sooner Saturday night.

&&

.AVIATION...
00Z TAF DISCUSSION.

Rain continues to impact the terminals with visibilities dropping
at times. Rain will end from west to east slowly overnight as the
surface cold front moves through the terminals. Cigs are expected
to drop to MVFR/IFR overnight before improving to VFR by mid day
Wednesday except at CSV where MVFR cigs will remain. Winds will
shift to the northwest behind the front and eventually calm at or
below 5 kts.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday morning for Bedford-Cannon-
Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-
Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-
Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett-
Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van
Buren-Warren-Wayne-White-Williamson-Wilson.

&&

DISCUSSION......Barnwell
AVIATION........Reagan
Hazardous weather outlook, Feb 22, 2:46 PM CST, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
246 PM CST Tue Feb 22 2022

TNZ005>011-023>034-056>066-075-077>080-093>095-232100-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
246 PM CST Tue Feb 22 2022

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...This afternoon and tonight.

Heavy rainfall possible through tonight which may lead to
flooding/flash flooding across the mid state. Some strong to severe
thunderstorms will be possible in far southern and southeastern zones
this afternoon into the early evening with damaging winds as the
main threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heavy rainfall will again be possible Wednesday evening through
Friday morning which may lead to additional flooding/flash flooding
across the mid state.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

06

In the hours before

Special weather statement, Feb 22, 5:28 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Nashville TN
528 PM CST Tue Feb 22 2022

TNZ093>095-230000-
Lawrence TN-Wayne TN-Giles TN-
528 PM CST Tue Feb 22 2022

...Strong thunderstorms will impact portions of southeastern Wayne,
southern Lawrence and northern Giles Counties through 600 PM CST...

At 528 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Lawrenceburg to 10 miles north of
Underwood-Petersville. Movement was northeast at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lawrenceburg, Pulaski, Loretto, St. Joseph, Lynnville, Leoma,
Westpoint and Iron City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3501 8780 3507 8781 3542 8702 3521 8690
      3500 8755
TIME...MOT...LOC 2328Z 246DEG 44KT 3520 8728 3502 8770

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Rose
Local storm report, Feb 22, 6:03 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
603 PM CST TUE FEB 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             LORETTO                 35.08N 87.44W
02/22/2022  E1.00 INCH       LAWRENCE           TN   EMERGENCY MNGR

            QUARTER SIZE HAIL OBSERVED ON THE NORTH SIDE
            OF LORETTO.

&&

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 8:23 PM CSTRiver Flood AdvisoryOHXBedford15 hr
Feb 22, 8:27 PM CSTRiver Flood AdvisoryOHXPerry5 hr
Feb 22, 8:35 PM CSTAreal Flood AdvisoryOHXGrundy96 min
Feb 22, 8:48 PM CSTRiver Flood AdvisoryOHXDavidson6 days
Feb 22, 9:36 PM CSTAreal Flood AdvisoryOHXBedford, Coffee, Giles, Grundy, Lawrence, Marshall2 hr
Feb 22, 10:18 PM CSTRiver Flood WarningOHXHickman10 hr
Feb 22, 10:19 PM CSTRiver Flood AdvisoryOHXDavidson11 days
Feb 22, 10:41 PM CSTRiver Flood AdvisoryOHXSumner, Trousdale, Wilson4 days
Feb 22, 10:52 PM CSTRiver Flood AdvisoryOHXDavidson, Williamson19 hr
Feb 23, 12:17 AM CSTRiver Flood AdvisoryOHXCheatham7 hr
Feb 23, 12:35 AM CSTRiver Flood WarningOHXCheatham11 hr
Feb 23, 1:08 AM CSTRiver Flood WarningOHXHickman6 days
Feb 23, 1:22 AM CSTRiver Flood WarningOHXHumphreys6 days
Feb 23, 1:50 AM CSTRiver Flood WarningOHXPerry3 days
Feb 23, 2:31 AM CSTRiver Flood AdvisoryOHXLawrence18 hr
Feb 23, 2:42 AM CSTRiver Flood AdvisoryOHXGiles30 hr
Feb 23, 2:57 AM CSTRiver Flood AdvisoryOHXGiles30 hr
Feb 23, 3:05 AM CSTRiver Flood AdvisoryOHXBedford, Marshall46 hr
Feb 23, 3:09 AM CSTRiver Flood WarningOHXMaury4 days
Feb 23, 3:19 AM CSTRiver Flood AdvisoryOHXGrundy15 hr
Feb 23, 7:42 AM CSTRiver Flood AdvisoryOHXDavidson4 days
Feb 23, 7:46 AM CSTRiver Flood AdvisoryOHXMontgomery, Robertson5 hr
Feb 23, 8:01 AM CSTRiver Flood AdvisoryOHXHickman5 hr
Feb 23, 8:41 AM CSTRiver Flood AdvisoryOHXPerry, Wayne21 hr
Feb 23, 10:46 AM CSTRiver Flood AdvisoryOHXMontgomery119 min
Feb 23, 11:29 AM CSTRiver Flood AdvisoryOHXCheatham4 hr
Feb 23, 12:44 PM CSTRiver Flood WarningOHXMontgomery16 hr
Feb 23, 12:53 PM CSTRiver Flood AdvisoryOHXDecatur, Hardin, Perry, Wayne64 hr
Feb 23, 12:55 PM CSTRiver Flood WarningOHXMontgomery, Robertson8 hr
Feb 23, 1:00 PM CSTRiver Flood AdvisoryOHXStewart6 days
Feb 23, 1:41 PM CSTFlood WatchOHXCannon, Cheatham, Clay, Cumberland, Davidson, DeKalb and 24 more37 hr
Feb 23, 3:32 PM CSTRiver Flood AdvisoryOHXMarshall49 hr

Nearby

Flash Flood Warnings in Tennessee, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.